Montana, 2011

High Wind in Montana, August 22, 2011

August 22, 2011 · NWS TFX · 1 event in 1 county or zone

A strong westerly flow aloft produced high surface winds over portions of the Northern Rocky Mountain Front. Wind gusts in excess of 70 were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong westerly flow aloft produced high surface winds over portions of the Northern Rocky Mountain Front. Wind gusts in excess of 70 were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 22, 4:30 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 22, 4:30 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 PM MDT MON AUG 22 2011

AVIATION SECTION UPDATED

.DISCUSSION...
TONIGHT THROUGH WEDNESDAY...WEAK INSTABILITY OVER FAR SOUTHWEST
MONTANA ALONG WITH A LITTLE MOISTURE SHOULD LEAD TO ISOLATED
THUNDERSTORMS OVER FAR SOUTHWEST MONTANA LATER THIS AFTERNOON. THESE
THUNDERSTORMS SHOULD CONTINUE INTO THE EARLY EVENING. OTHERWISE AN
UPPER RIDGE WILL BE OVER THE AREA THIS EVENING FOR DRY AND MOSTLY
CLEAR CONDITIONS. A WEATHER DISTURBANCE ALOFT WILL ZIP ACROSS SOUTH
CENTRAL CANADA TUESDAY MORNING TEMPORARILY FLATTENING THE RIDGE. THE
COLD FRONT ASSOCIATED WITH THE DISTURBANCE WILL MOVE ACROSS THE AREA
LATE TONIGHT AND EARLY TUESDAY MORNING. LITTLE MOISTURE IS
ASSOCIATED WITH IT BUT THERE IS A SMALL CHANCE OF SOME SHOWERS OVER
THE ROCKY MOUNTAIN FRONT ON TUESDAY. THE MAIN EFFECT FROM THE FRONT
WILL BE GUSTY WINDS. WINDS WILL STAY BELOW HIGH WIND CRITERIA OVER
MOST OF THE FORECAST AREA. HOWEVER HAVE POSTED A HIGH WIND WARNING
FOR THE LOGAN PASS AREA FOR LATE TONIGHT AND TUESDAY MORNING. THE
COLD FRONT WILL BRING COOLER TEMPERATURES TUESDAY...MAINLY IN THE
NORTH. IN THE WAKE OF THE DISTURBANCE THE UPPER RIDGE WILL BUILD
OVER THE PACIFIC NORTHWEST LATER TUESDAY AND MOVE OVER THE FORECAST
AREA TUESDAY NIGHT. THE RIDGE WILL CONTINUE INTO WEDNESDAY.
ASSOCIATED WITH THE RIDGE EXPECT CLEAR OR NEARLY CLEAR SKIES WITH
WARMER TEMPERATURES ON WEDNESDAY. BLANK

THURSDAY THROUGH MONDAY...THE MAIN FEATURE THURSDAY WILL BE AN UPPER
LEVEL HIGH PRESSURE RIDGE WHICH WILL CONTINUE THE TREND OF A WARM
AND DRY AIRMASS. THIS RIDGE WILL REMAIN QUITE CONSTANT THROUGH
SATURDAY ALTHOUGH MOISTURE WILL MOVE UNDERNEATH THE RIDGE AND ALLOW
AFTERNOON CONVECTION TO DEVELOP. A SHORTWAVE WILL CROSS THE ROCKIES
LATE SATURDAY AND THE AIRMASS WILL COOL SLIGHTLY. HOWEVER...THE
RIDGE WILL REMAIN THE DOMINANT FEATURE AND WARM TEMPERATURES WILL
RECOVER QUICKLY ON MONDAY. TEMPERATURES WILL REMAIN WELL ABOVE
NORMALS THROUGH THE PERIOD. ZELZER

&&

.AVIATION...
UPDATED 2330Z.
HIGH PRESSURE CONTINUES TO CREATE VFR CONDITIONS OVER THE REGION
WITH WIDESPREAD CLEAR SKIES TO SCATTERED CLOUDS THIS AFTN.  SMALL
AREA OF INSTABILITY IS PRODUCING A FEW SHOWERS IN FAR SOUTHWEST MT
WHICH MAY GENERATE OUTFLOW WINDS AROUND 25-30 KTS VCNTY KBZN UNTIL
02Z.  CURRENT BREEZY TO GUSTY WINDS OVER THE PLAINS/VALLEYS SHOULD
DECREASE TOWARD SUNSET.  AN UPPER LEVEL TROF MOVING ALONG THE US/CAN
BORDER TONIGHT INTO TUES MORNING WILL BRING BROAD AREA OF STRONG
WINDS ACROSS CENTRAL AND NORTH CENTRAL MT TOMORROW...WITH GUSTS OF
25 TO 35 KTS AROUND KGTF/KHLN/KHVR AND 35 TO 45 KTS VCNTY KCTB
EXPECTED.
WARANAUSKAS

&&

.FIRE WEATHER...
THE RED FLAG WARNING FOR ALL FIRE WEATHER ZONES WILL CONTINUE
INTO TUESDAY EVENING ALTHOUGH WINDS WILL SUBSIDE AND HUMIDITIES
RECOVER SOME OVERNIGHT TONIGHT. TUESDAY STILL LOOKS TO BE WINDIER
THAN MONDAY WITH SLIGHTLY HIGHER HUMIDITIES. ON WEDNESDAY WITH
WARMER TEMPERATURES EXPECT MINIMUM HUMIDITIES TO DROP ONCE AGAIN.
HOWEVER WINDS WILL BE LIGHTER. BASED ON WIND FORECASTS IN THE 15
TO 20 MPH RANGE OVER FIRE WEATHER ZONE 112 ON WEDNESDAY THERE
COULD BE CRITICAL FIRE WEATHER CONDITIONS. DO WANT TO MENTION THAT
DO NOT SEE ANY THUNDERSTORMS FOR ANY OF THE FIRE WEATHER ZONES
THROUGH WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  62  88  55  93 /   0   0   0   0
CTB  58  82  51  88 /  10  10   0  10
HLN  58  88  55  91 /  10   0   0   0
BZN  51  90  48  91 /  10  10   0   0
WEY  37  79  35  82 /  20  10  10   0
DLN  52  85  48  87 /  10   0   0   0
HVR  61  89  52  94 /  10   0   0   0
LWT  57  87  52  91 /  10   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT TUESDAY BLAINE...BROADWATER...
CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU...
EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...GALLATIN...
HILL...JEFFERSON...JUDITH BASIN...LIBERTY...MEAGHER...NORTHERN ROCKY
MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE...FERGUS.

HIGH WIND WARNING LOGAN PASS IN GLACIER COUNTY FROM MIDNIGHT MDT
TO NOON MDT TUESDAY.

&&

SHORT TERM...BLANK
LONG TERM...COULSTON
AVIATION...JOH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 22, 1:58 PM MST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
258 PM MDT MON AUG 22 2011

MTZ010>014-044>055-232100-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
258 PM MDT MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE RED FLAG WARNING WILL CONTINUE EFFECT UNTIL 9 PM MDT TUESDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-015-232100-
BEAVERHEAD-MADISON-
258 PM MDT MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009-232100-
NORTHERN ROCKY MOUNTAIN FRONT-
258 PM MDT MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT.

A HIGH WIND WARNING IS IN EFFECT FOR LOGAN PASS BEGINNING AT
MIDNIGHT MDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE RED FLAG WARNING WILL CONTINUE IN EFFECT UNTIL 9 PM MDT
TUESDAY EVENING.

THE HIGH WIND WARNING WILL CONTINUE FOR LOGAN PASS UNTIL NOON MDT
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
August 22, 7:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

A wind gust to 73 mph was reported at St Mary 13WSW (the Logan Pass Visitor Center of Glacier National Park).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333384.